Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 14, NWS Goodland, KS

May 10, 2004Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 10, 2004, 9:39 PM MDT for Yuma County, Colorado. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2004, 9:39 PM MDT (03:39 UTC)
Expired
May 10, 2004, 10:45 PM MDT
In force
66 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 113 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1849 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1895 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
0.4
Supercell composite
17.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

420 
WUUS53 KGLD 110339
SVRGLD
COC125-110445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
939 PM MDT MON MAY 10 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 1045 PM MDT

* AT 936 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  YUMA...OR ABOUT OVER YUMA...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLARKVILLE BY 1015 PM MDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4003 10277 4001 10206 4041 10209 4042 10274

RJC

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 8:37 PM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 10, 8:37 PM MDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE GOODLAND KS
837 PM MDT MON MAY 10 2004

.DISCUSSION...WHEN UPDATED ZONES EARLIER FOR NEW WATCH IN COLORADO...
DID TWEEKING OF SOME OF THE ELEMENTS. RUC WAS DOING WELL ON WINDS AND
DEWPOINTS...SO UPDATED WITH IT. BASED ON DEWPOINTS AND WINDS...
CURRENT MINS LOOKED OKAY. HOWEVER...DID SOME ADJUSTMENT ON THE HOURLY
TRENDS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

BULLER
Hazardous weather outlook, May 10, 12:28 PM MDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1228 PM MDT MON MAY 10 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING ACROSS
THE TRI STATE AREA. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON NEAR
THE FRONT RANGE OF THE ROCKIES AND SPREAD EASTWARD ACROSS THE
PLAINS...REACHING FAR EASTERN COLORADO AFTER 6 PM MDT...AND MOVING
INTO THE REMAINDER OF THE TRI STATE AREA THIS EVENING. SUFFICIENT
MOISTURE AND WIND SHEAR WILL BE PRESENT OVER EASTERN COLORADO TO
SUPPORT SUPERCELL THUNDERSTORMS...CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS...AND EVEN TORNADOES. FURTHER EAST...WIND
SHEAR WILL RELAX AND THE SEVERE THREAT WILL BE SOMEWHAT
SUPPRESSED...BUT LARGE HAIL AND DAMAGING WINDS WILL STILL BE POSSIBLE
NEAR THE STRONGER STORMS. THUNDERSTORM ACTIVITY WILL DIMINISH BY
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG SOUTH WINDS WILL DEVELOP OVERNIGHT TONIGHT AND INTO TUESDAY
MORNING...AND A WIND ADVISORY WILL LIKELY BE REQUIRED ON TUESDAY FOR
WINDS SUSTAINED AT 30 MPH AND GUSTING TO 45 MPH.

THUNDERSTORMS WILL DEVELOP TUESDAY AFTERNOON AND EVENING AND AGAIN
WEDNESDAY AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS WILL
HAVE THE POTENTIAL TO BECOME SEVERE. A SLIGHT CHANCE FOR A FEW
THUNDERSTORMS ALSO EXISTS THURSDAY AND FRIDAY AFTERNOONS WITH THE
MAIN THREAT BEING CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

DLF/JDK

In the hours before

Special weather statement, May 10, 6:12 PM MDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
612 PM MDT MON MAY 10 2004

KSZ001>004-013>016-027>029-041-042-110500-
CHEYENNE KS-DECATUR KS-GOVE KS-GRAHAM KS-GREELEY KS-LOGAN KS-
NORTON KS-RAWLINS KS-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR NORTHWEST KANSAS THIS
EVENING...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR ALL OF NORTHWEST KANSAS THROUGH 11 PM MDT (MIDNIGHT CDT).

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, May 10, 7:30 PM MDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT MON MAY 10 2004

COZ090>092-110500-
CHEYENNE COUNTY CO-KIT CARSON COUNTY CO-YUMA COUNTY CO-

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR EASTERN COLORADO
THROUGH THIS EVENING...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR EAST CENTRAL COLORADO THROUGH 11 PM MDT. THE COUNTIES INCLUDED IN
THIS WATCH ARE KIT CARSON...YUMA AND CHEYENNE COLORADO. THIS WATCH
REPLACES THE PREVIOUS WATCH.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, May 10, 7:43 PM MDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
743 PM MDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             7 SSE SELKIRK           38.38N 101.49W
05/10/2004  0.75 INCH        WICHITA            KS   PUBLIC

&&

TAS
Local storm report, May 10, 7:54 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
754 PM MDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             2 SE SELKIRK            38.45N 101.51W
05/10/2004  1.00 INCH        WICHITA            KS   PUBLIC

&&

TAS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:59 PM MDTTornado WarningGLDYuma31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.